Letters

Hyperkalaemic cardiac arrest

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7058.692b (Published 14 September 1996) Cite this as: BMJ 1996;313:692

Use of suxamethonium should be avoided

  1. M K Bresland, Registrar in anaesthetics,
  2. A R Bodenham, Clinical care coordinator, intensive care unit
  1. Leeds General Infirmary, Leeds LS1 3EX

    EDITOR,—M A Jackson and colleagues report their successful management of a prolonged asystolic cardiac arrest occurring as a result of hyperkalaemia that was attributed to the use of suxamethonium during routine anaesthesia.1 We are disappointed that they make little mention of the risks and benefits of using suxamethonium to facilitate tracheal intubation.

    Suxamethonium, a depolarising neuromuscular blocking drug, has been extensively used by anaesthetists since its introduction in 1951. It undoubtedly provides …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe